Jenn Clark 22 October 07:27
Update: Wednesday and Thursday
I apologize to those who are waiting for news, but I'm finding it more difficult to find the time to be on here--I was home for two days, so I needed to be with my girls, and now I'm here in the hospital for two days, and Nick is often awake so I need to be with him. Anyway, I'm going to try and hit the important points of the last two days.
Nicholas slept all of Tuesday night and most of Wednesday morning, which was such a HUGE relief to us. One of our biggest concerns, as I think I've mentioned, is that he's hardly been sleeping at all. Once he woke up, though, it was a bit difficult: he was feverish and very agitated, trying to climb out of bed and not wanting anyone to touch him, crying a lot and hallicinating a bit as well. The doctors had starting trying to wean him off the morphine the night before, and they figured that was what was causing it--his body reacting to the lower dose. They put him back up to 100 mics, which both Jim and I found upsetting--he really doesn't need the morphine as much for pain any more, they seemed to be having trouble getting him off of it.
The doctors told Jim a bit later that they had decided to wait until after his bandages were changed on Thursday (because they up the pain meds and sedation for that anyway) and then they would reduce the morphine level again, using smaller increments this time. (Down to 95 mics instead of 90.)
Only other item of note on Wednesday is that Nick's neurologist, Dr Hahn, came to see him first thing in the morning. We assumed that he had been consulting on Nick's case all along b/c he's the doctor we see about the seizure disorder, and the one who prescribed the carbamazepine in the first place, but he had been out of the country and rushed right down to see us as soon as he heard. He was very reassuring, and told Jim that he had reviewed the Nick's chart and approved all of the actions that had been taken up to that point, including the new anti-convulsant that Nick is on. Somewhat upsettingly, he flatly contradicted something that I had been told much earlier this week; it is actually NOT common to have a reaction like this to a medication you've been on for an extended period of time, in fact he said it's extremely rare. Almost all cases of SJS/TEN happen within a day or two of starting a new drug. He's going to put some of his team on to investigating how the heck this happened, and whether or not it was the carb. that caused it.
Thursday something WONDERFUL happened. If any of you have doubts about whether or not your prayers are effective, then listen to this: in the morning when Nick went for his bandage change, they decided NOT TO PUT NEW BANDAGES BACK ON because they skin underneath is healing so well!!!! Jim and I are both ecstatic, because now we can see with our own eyes the rest of Nick's body and how well it's doing. The doctors, I may say, are absolutely flabbergasted. Also, Nick's face is almost totally healed--I think he has a tiny cut on his nose, but basically the skin is whole and perfect looking, no longer even pink. He's got a little buzz cut growing back all over his head, under which you can see that it's still healing; but at least it's no longer painful there, and I can rub his head softly without hurting him. His arms still look pretty bad, very raw and pink or red, and they left the spot surrounding his PICC line bandaged to protect it. His torso is mostly healed, but it is EXTREMELY itchy, partly as a side effect of the morphine and partly from healing. It bothers him pretty much constantly, but they give him Benadryl to help with that, and I spend a lot of time rubbing cream into his back, which helps a bit.
Another fabulous piece of news: the doctors are going to try to take him off the ventilator today! I'm desperately anxious for that to happen; it's the one thing that bothers Nick more than anything and is so frightening, uncomfortable and sometimes painful for him, not to mention his total frustration with being unable to talk. They said he's breathing on his own all the time now, and is very awake and alert--the morphine is no longer making him drowsy or "stoned", and he doesn't have to have any more procedures which would require sedation (in which case they'd need the tube in). So, later this morning they're going to give it a shot!! They had to wait till today to see how if he breathes as well on his own while asleep as he does while awake, and to make sure he was continuing to manage with less morphine on board (they lowered it again last night).
I'm super exhausted right now, because Nick's nurse called my cell at 2 am to tell me he wanted me, and I spent an hour rubbing cream into his back before I could get him back to sleep, so I'm going to wrap this up. Just one more thing to mention: On Wednesday night, Chuckles the therapeutic clown brought Nick a Magna Doodle--something that both the nurse and I thought would help lessen his frustration, if he was able to write with it. Thursday evening, he used it for the very first time--Jim and my friend Anya were in to see him one more time before they left, and he pointed at the Magna Doodle and then used it to write "MOMMY!" Hee hee My sweet boy. He used it quite a few times last night, using a combination of words and pictures to get his message across. I learned that he hates the IV stand because its loud beeps wake him up, that he was upset because his friend Michael didn't sign the giant card that Nick's class sent (he did, I just had to find it) and that he wants his tube out NOW. He also used it to tell me when his PICC line was stuck under a sheet and hurting him, and that he wanted me to read him some stories. It's such a relief to be able to communicate with him. It's not instantaneous, because he's writing with his left hand and uses his whole arm instead of his wrist, and his arm tires quickly. He sometimes has to write things twice or wait while I make guesses about what he's written/drawn, but it's still a huge improvement!!
Might post again later, if I have time. Love to you all!